Most side effects from peptide and GLP-1 medications are mild and manageable. But some symptoms need help right away. Knowing the difference ahead of time can save precious minutes. This guide lays out when to call 911, when to call Poison Control, and when a call to your doctor is the right step.
Key takeaways
- Call 911 for trouble breathing, swelling of the face or throat, chest pain, fainting, seizures, confusion, or severe stomach pain that does not go away.
- Call Poison Help at 1-800-222-1222 if you took too much or the wrong medicine and are awake and breathing normally.
- Call your doctor the same day for spreading redness, fever, ongoing vomiting, signs of dehydration or new symptoms that worry you.
- When you are unsure if it is an emergency, treat it like one and call 911.
- Keep your medication list and pharmacy label handy so responders know what you take.
Call 911 right away for these signs
Do not wait, and do not drive yourself. Call 911 if you or someone else has:
- Trouble breathing, wheezing, or high-pitched breathing sounds
- Swelling of the face, lips, tongue or throat, trouble swallowing, or a hoarse, whispery voice
- Hives or itching all over along with dizziness or breathing trouble
- Severe abdominal pain that will not go away, with or without vomiting
- Chest pain or pressure, or a racing or pounding heartbeat with dizziness
- Fainting, collapse, or being hard to wake up
- A seizure
- Sudden confusion, slurred speech, or weakness on one side of the body
- Signs of very low blood sugar that do not improve, such as confusion, shakiness, sweating or passing out
- Vomiting blood or black, tarry stools
Several of these come straight from official sources. MedlinePlus lists trouble breathing, face and tongue swelling, and throat tightness as signs of anaphylaxis that need 911. The Ozempic Medication Guide tells users to stop the medicine and get medical help right away for signs of a serious allergic reaction, and to call their provider right away for severe stomach pain that will not go away, which can be a sign of pancreatitis.
If you have thoughts of harming yourself, call or text 988 to reach the Suicide and Crisis Lifeline, or call 911.
Call Poison Control for medication mistakes
Dosing mistakes happen, especially with vials and syringes. FDA has received reports of people hurt by measuring the wrong amount of compounded GLP-1 medications, some needing hospital care.
Call Poison Help at 1-800-222-1222 if:
- You injected more than your prescribed dose
- You used the wrong syringe type or misread the units
- You took someone else's medication
- A child or pet got into your medication
Poison Control experts can tell you whether to watch at home or go to the ER. If the person is not breathing, has a seizure, cannot be woken, or collapses, call 911 instead.
To avoid mix-ups, double-check your math with our dose calculator and read U-100 vs U-40 Syringes.
Call your doctor the same day
These symptoms are not usually 911 emergencies, but they need prompt attention:
- Redness at an injection site that is spreading, warm, or has red streaks or pus
- Fever or chills
- Vomiting or diarrhea that will not stop, or you cannot keep fluids down
- Signs of dehydration, like very dark urine, peeing much less, or dizziness when standing
- Pain in the upper right belly, yellow skin or eyes, or clay-colored stools
- A lump or swelling in your neck, hoarseness or trouble swallowing (listed in some GLP-1 labels)
- Changes in your vision
- Mild low blood sugar episodes that keep happening
- Any new symptom you are worried about
If you cannot reach your prescriber, many offices have an after-hours line. Urgent care or a telehealth visit can also help. See our telehealth guide.
Quick reference
| Situation | Who to call |
|---|---|
| Trouble breathing, face or throat swelling | 911 |
| Chest pain, fainting, seizure, confusion | 911 |
| Severe belly pain that will not go away | 911 or ER |
| Took too much, person awake and stable | Poison Help 1-800-222-1222 |
| Overdose with collapse or breathing trouble | 911 |
| Spreading redness, fever, ongoing vomiting | Your doctor today |
| Mild nausea, small injection bump | Mention at next visit, track it |
| Thoughts of self-harm | 988 or 911 |
What to have ready
When you call any of these numbers, you will get better help faster if you have:
- The medication name and strength (bring the box or pharmacy label)
- The dose you took and the time
- Your other medications and supplements
- Your allergies and major health conditions
- When symptoms started and how they have changed
The PepSteady app keeps your dose log and medication list in one place, so you can read it off during a call. It also helps to keep a printed copy in your wallet.
A word about unregulated products
If you used a product sold as "research use only" or bought without a prescription, tell responders and doctors exactly what it was. FDA warns these products have unknown quality and may be harmful. Being honest helps them treat you safely. Nobody is there to judge you.
The bottom line
Trust your instincts. Call 911 for breathing trouble, face or throat swelling, chest pain, fainting, seizures, confusion or severe belly pain. Call Poison Help at 1-800-222-1222 for medication mistakes when the person is stable. Call your doctor for symptoms that are worrying but not life-threatening. When in doubt, call 911.
Sources
- MedlinePlus: Anaphylaxis
- HRSA: Poison Help
- DailyMed: Ozempic (semaglutide) prescribing information and Medication Guide
- FDA: Concerns with Unapproved GLP-1 Drugs Used for Weight Loss
- CDC: About Cellulitis
Frequently asked questions
What symptoms mean I should call 911?
Call 911 for trouble breathing, swelling of the face, lips, tongue or throat, chest pain, fainting, confusion, a seizure, severe stomach pain that will not go away, or signs of very low blood sugar that do not improve. When in doubt, call 911.
When should I call Poison Control instead?
Call Poison Help at 1-800-222-1222 if you took too much medicine, took the wrong medicine, or a child or pet got into it, and the person is awake and breathing normally. If the person collapses, has a seizure, has trouble breathing or cannot be woken, call 911.
What should I have ready when I call?
Have the medication box or pharmacy label, the dose and time you took it, your other medications and allergies, and a short description of symptoms. This helps responders act fast.